Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 84, NWS Great Falls, MT

July 6, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2007, 5:49 PM MDT for Hill County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2007, 5:49 PM MDT (23:49 UTC)
Expired
Jul 6, 2007, 6:30 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 062350
SVRTFX
MTC041-070030-
/O.NEW.KTFX.SV.W.0084.070706T2349Z-070707T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF CHESTER...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHWESTERN HILL COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4840 11074 4823 11074 4822 11065 4832 11064
      4839 11035 4857 11055

$$

ZUMPFE
1 follow-up statement
000 
WWUS55 KTFX 070016
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT FRI JUL 6 2007

MTC041-070030-
/O.CON.KTFX.SV.W.0084.000000T0000Z-070707T0030Z/
HILL MT-
616 PM MDT FRI JUL 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN HILL COUNTY...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN HILL COUNTY...OR ABOUT 20 MILES EAST OF
CHESTER...MOVING NORTHEAST AT 25 MPH.

LAT...LON 4840 11074 4823 11074 4822 11065 4832 11064
      4839 11035 4857 11055

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:49 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 6, 4:49 PM MDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT FRI JUL 6 2007

.UPDATE...
YET ANOTHER FORECAST UPDATE FOR THUNDERSTORM DEVELOPMENT OVER THE
NORTH CENTRAL PLAINS. THESE STORMS ARE NOT EXPECTED TO BE ANY MORE
THAN ISOLATED IN OCCURRENCE. LOW LEVEL CONVERGENCE AND MID LEVEL
MOISTURE WILL MAINTAIN THUNDERSTORM ACTIVITY THRU SUNSET. ZUMPFE

&&

.AVIATION...
UNSTABLE AMS AND SOME WEAK LIFT LEADING TO SCATTERED HIGH BASED
CONVECTION THIS EVENING ACROSS THE AREA. THINK TSTRMS POSSIBLE AT OR
NEAR BZN...HLN...LWT...AND A LITTLE LATER ON HVR. BASED ON LATEST
RADAR TRENDS...AND EXPECTATION THAT ACTIVITY SHOULD SHIFT NEWD WITH
TIME...LEFT ANY MENTION OF THUNDER OUT OF CTB AND GTF. COULD BE
SOME GUSTY WINDS GIVEN DRY SUBCLOUD LAYER...AND MAY HAVE TO BOOST
GUST FORECASTS SHOULD STRONGER CELLS TAKE AIM AT TAF SITES.

&&

.PREV DISCUSSION... (ISSUED 333 PM MDT FRI JUL 6 2007)

UPDATE...
FORECAST FOR THIS AFTERNOON AND EVENING HAS BEEN UPDATED TO BETTER
REFLECT THE CURRENT SITUATION. HIGH BASED THUNDERSTORM DEVELOPMENT
HAS BEEN OBSERVED OVER THE HIGHER TERRAIN OF CENTRAL AND SOUTHWEST
MONTANA AND IS ANTICIPATED TO CONTINUE THRU SUNSET. SOME OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...OCCASIONAL
LIGHTNING...AND PEA SIZED HAIL. LITTLE OR NO MEASURABLE PRECIPITATION
IS EXPECTED. ZUMPFE

PREV DISCUSSION... (ISSUED 237 PM MDT FRI JUL 6 2007)

DISCUSSION...

TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS
OVER THE AREA WITH A WEAK LOW PRESSURE DISTURBANCE OVER BRITISH
COLUMBIA. MOISTURE IS MOVING UNDERNEATH THE RIDGE FROM THE SOUTHWEST
AND THE AIRMASS IS BECOMING INCREASINGLY UNSTABLE. ISOLATED
THUNDERSTORMS HAVE BEGUN TO DEVELOP AND WILL CONTINUE INTO THE
EVENING.  THESE STORMS WILL BE HIGH BASED AND THE MAIN THREAT WILL
BE LIGHTNING AND WIND. THE UPPER LEVEL DISTURBANCE OVER BRITISH
COLUMBIA MOVES EAST OF THE ZONES SATURDAY AND COOLER AIR FROM CANADA
WILL MOVE INTO THE AREA.  THE CENTRAL AND SOUTHWEST ZONES BECOME
UNSTABLE AGAIN SATURDAY AFTERNOON. FLOW ALOFT SWITCHES TO THE
NORTHWEST AND CONTINUES THROUGH SUNDAY AS THE HIGH PRESSURE RIDGE
BEGINS TO REBUILD. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL RIDGE OVER
PACIFIC NORTHWEST PUTTING OUR AREA INTO A NORTHWEST FLOW ALOFT. A
CANADIAN SURFACE LOW MOVES THROUGH THE AREA FOR SLIGHTLY COOLER
TEMPERATURES MONDAY AND MONDAY NIGHT. SURFACE WINDS BECOME EASTERLY
TUESDAY AS A CANADIAN SURFACE HIGH BUILDS DOWN OVER THE AREA AND
MOVES EAST BY WEDNESDAY NIGHT. SLIGHT CHANCE OF PRECIPITATION AS
IMPULSES MOVE THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES TO BE
NEAR NORMAL. CAMP

THURSDAY THROUGH FRIDAY...MODELS CONTINUE TO HAVE AN UPPER LEVEL
RIDGE OF HIGH PRESSURE OVER THE REGION...FOR HOT AND MOSTLY DRY
WEATHER THROUGH THE PERIOD. THERE WILL BE ONLY ISOLATED MOUNTAIN
THUNDERSTORMS...MAINLY CONFINED DURING THE AFTERNOON AND EVENING
HOURS. WILLIAMSON DC

AVIATION...
UPDATED 1733Z.
A FEW HIGH CLOUDS OVER SW MT AND CENTRAL MONTANA. A FEW CUMULUS
CLOUDS DEVELOPING OVER THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS
LATER THIS AFTERNOON NEAR A LINE FROM WEST OF HAVRE TO GREAT FALLS
TO NEAR BUTTE AND DILLON. WINDS WILL CONTINUE TO BE NEAR OR BELOW 10
KNOTS. GUSTY WEST WINDS OF 15 TO 20 KNOTS ARE QUITE LIKELY OVER THE
ROCKY MOUNTAIN FRONT. THERE IS ALSO THE POSSIBILITY OF GUSTY WINDS
NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME SMOKE FROM A
FIRE IN THE BOB MARSHALL WILDERNESS MAY OVERSPREAD THE AREA AGAIN
THIS AFTERNOON AND EVENING. DB

FIRE WEATHER...
DANGEROUS FIRE CONDITIONS REMAIN PORTIONS OF THE AREA DUE TO A
COMBINATION OF HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY
WESTERLY WINDS. A RED FLAG WARNING FOR ZONES 112...114...116
.117 AND 118 IS IN EFFECT UNTIL 9 PM TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  88  56  84 /  20  10  10  10
CTB  60  85  54  81 /  20  10  10  10
HLN  66  95  61  89 /  20  10  10  10
BZN  57  92  54  88 /  20  20  10  10
WEY  44  80  42  80 /  20  20  10  10
DLN  59  91  54  86 /  20  20  10  10
HVR  66  89  60  85 /  20  10  10  20
LWT  63  90  55  83 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-115>118.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ114.

&&

SHORT TERM...ZUMPFE/ZELZER
LONG TERM...CAMP/WILLIAMSON DC
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 6, 5:05 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 PM MDT FRI JUL 6 2007

MTZ009>014-044>055-072315-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 PM MDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
RECORD HIGH TEMPERATURES COMBINED WITH LOW HUMIDITIES AND GUSTY
WINDS AND ISOLATED DRY THUNDERSTORMS WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-072315-
BEAVERHEAD-MADISON-
505 PM MDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 5:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             13 SSW RUDYARD          48.39N 110.66W
07/02/2007  E0.88 INCH       HILL               MT   TRAINED SPOTTER

            PENNY TO NICKEL SIZED ... DURATION OF 15 MINUTES ...
            GROUND BECAME WHITE IN PLACES

&&

MCGINNIS

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.